Aa
A
A
A
Close
Multiple Sclerosis Community
9.18k Members
Avatar universal

weight loss

Hi everyone. I'm new to ms and will be starting copaxone soon. I like to reaserch as much info as I can on any drug I take before I start so there are no suprises. Believe it or not, I am more concerned about weight gain than any thing else. I have literally struggled with it all my life. I am 50 lbs over weight now an can afford to gain an ounce. I've read where cushins symdrome is a side effct, oddly enough, it was a concern earlier with my weight issues. I dread going on another goose chase with that! any advice and insights you folks can lend would be deeply appreciated.
7 Responses
1453990 tn?1329235026
Cushing's Syndrome is an infrequent side effect of Copaxone.  It can commonly be brought on by the use of IVSM and ACTH.  All drugs, including DMDs, have side effects and some are more common than others.

I have been taking Copaxone for 8 months, and have not seen any Cushing's like changes.

Bob
198419 tn?1360245956
Hi there,

I'm not versed in Cushings at all, but if it makes you feel any better I've not seen anyone on the forum mention they developed it.

I've also not noticed anyone gain wait solely due to DMDs. Just moreso limitations and imobility related weight gain.

Here's to keeping off all you've worked so hard for and, modifying your MS so you can keep moving.

Excellent question Scout, I hope more send thoughts.
-Shell
667078 tn?1316004535
Glad to have you here.Scout it is good you want to know everything you can about a medication. I have never talked to anyone who had Cushings with MS or as side effect. They have to report every side effect in trials even if it might have nothing to do with MS. It is either very rare or a person on the study had Cushings another autoimmune disorder as well as MS.

There are other drugs for pain or depression which are more likely to add to weight gain. I was 50 pounds over weight in 2007 when they first started testing for MS. I started changing my diet slowly and moderate exercise. I have lost ten pounds a year and 7 1/2 inches off my waist. I still have ten pounds to go.

I have never been a thin person. Weight has always been a battle so I understand your concerns.

Keep us posted on the Copaxone. It really is not bad.

Alex
Avatar universal
Thanks folks for your answers. It is a treat to get advice from people who have "been there". I admit Ive had my head in the sand since the diagnosis, part denial, part stubborness. Books are........? Health professionals mean well but unless you have it, its hard to explain and understand what a person is going through. I had heard of ms before but never paid any mind to it. It is so bizzare I dnt know how they diagnosis it much less treat it. So here I am. A willing student. Let the lessons begin!
1701203 tn?1307122077
I wouldn't concerned about weight gain and copaxone use, I have been on it for three months and lost 20 pounds easily with some small dietary changes.
667078 tn?1316004535
Scout the NMSS has a free book for the Newly Diagnosed if you do not have it already.
1045086 tn?1332130022
Be sure to check out our Health Pages too Scout.  They have lots of information to learn about MS and even more stuff about the reality of living with it.  You can find them by moving your cursor right and scrolling up.  You'll come to four shortcut icons near the top.  Click on Health Pages.... or just go here.
http://www.medhelp.org/health_pages/list?cid=36

Just to be clear about any possible Copaxone / Cushing connection....
"Infrequent" occurrences are reported by somewhere between one tenth and one hundredth of one percent of all users (notice: WAY less than even 1%).  To me that means a few people taking Copaxone also ended up with Cushing’s.  Who knows why?  I'd be looking for a more common cause if I developed Cushing’s.  I'm more threatened by MS than I am by Copaxone but only you can decide the risk balance you feel comfortable with.

JMO, I think activity limitations, metabolism changes that can come with MS and some of the drugs used for symptom relief are bigger potential offenders in the weight control department.  I share your struggle so I understand weight control concern in theory.  In reality, as my symptom intensity increases my concern shifts in favor of relief.

Hope you stick with us.  We are all here learning together.
Mary
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease